Optimal Control and Vanishing Viscosity for the Burgers Equation

  • C. Castro
  • F. Palacios
  • E. Zuazua


We revisit an optimization strategy recently introduced by the authors to compute numerical approximations of minimizers for optimal control problems governed by scalar conservation laws in the presence of shocks.We focus on the one-dimensional (1-D) Burgers equation. This new descent strategy, called the alternating descent method, in the inviscid case, distinguishes and alternates descent directions that move the shock and those that perturb the profile of the solution away from it. In this chapter we analyze the optimization problem for the viscous version of the Burgers equation. We show that optimal controls of the viscous equation converge to those of the inviscid one as the viscosity parameter tends to zero and discuss how the alternating descent method can be adapted to this viscous frame.

Optimal control for hyperbolic conservation laws is a difficult topic which requires a considerable analytical effort and is computationally expensive in practice. In the last years a number of methods have been proposed to reduce the computational cost and to render this type of problem affordable.


Entropy Convection 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [BaPi02]
    Bardos, C., Pironneau, O.: A formalism for the differentiation of conservation laws. C.R. Acad. Sci. Paris Sér I, 335, 839-845 (2002).MATHMathSciNetGoogle Scholar
  2. [BaPi03]
    Bardos, C., Pironneau, O.: Derivatives and control in presence of shocks. J. Comput. Fluid Dynamics, 11, 383-392 (2003).Google Scholar
  3. [BoJa98]
    Bouchut, F., James, F.: One-dimensional transport equations with discontinuous coefficients. Nonlinear Anal. Theory Appl., 32, 891-933 (1998).MATHCrossRefMathSciNetGoogle Scholar
  4. [BoJa99]
    Bouchut, F., James, F.: Differentiability with respect to initial data for a scalar conservation law, in Proceedings Seventh Internat. Conf. on Hyperbolic Problems, Birkhäuser, Basel (1999), 113-118.Google Scholar
  5. [BoJa05]
    Bouchut, F., James, F., Mancini, S.: Uniqueness and weak stability for multi-dimensional transport equations with one-sided Lipschitz coefficient. Ann. Sc. Norm. Super. Pisa Cl. Sci., 4, 1-25 (2005).MATHMathSciNetGoogle Scholar
  6. [BrOs88]
    Brenier, Y., Osher, S.: The discrete one-sided Lipschitz condition for convex scalar conservation laws. SIAM J. Numer. Anal., 25, 8-23 (1988).MATHCrossRefMathSciNetGoogle Scholar
  7. [BrMa95a]
    Bressan, A., Marson, A.: A variational calculus for discontinuous solutions of systems of conservation laws. Comm. Partial Diff. Equations, 20, 1491-1552 (1995).MATHCrossRefMathSciNetGoogle Scholar
  8. [BrMa95b]
    Bressan, A., Marson, A.: A maximum principle for optimally controlled systems of conservation laws. Rend. Sem. Mat. Univ. Padova, 94, 79-94 (1995).MATHMathSciNetGoogle Scholar
  9. [CaPa08]
    Castro, C., Palacios, F., Zuazua, E.: An alternating descent method for the optimal control of the inviscid Burgers equation in the presence of shocks. Math. Models Methods Appl. Sci., 18, 369-416 (2008).MATHCrossRefMathSciNetGoogle Scholar
  10. [CaZu08]
    Castro, C., Zuazua, E.: On the flux identification problem for scalar conservation laws in the presence of shocks (preprint, 2008).Google Scholar
  11. [DaLe95]
    Dal Maso, G., Le Floch, P., Murat, F.: Definition and weak stability of nonconservative products. J. Math. Pures Appl., 74, 458-483 (1995).MathSciNetGoogle Scholar
  12. [EsVa93]
    Escobedo, M., Vázquez, J.L., Zuazua, E.: Asymptotic behavior and source-type solutions for a diffusion-convection equation. Arch. Rational Mech. Anal., 124, 43-65 (1993).MATHCrossRefMathSciNetGoogle Scholar
  13. [GaGu01]
    Garreau, S., Guillaume, P., Masmoudi, M.: The topological asymptotic for PDE systems: the elasticity case. SIAM J. Control Optim., 39, 1756-1778 (2001).MATHCrossRefMathSciNetGoogle Scholar
  14. [GiPi01]
    Giles, M.B., Pierce, N.A.: Analytic adjoint solutions for the quasi-one-dimensional Euler equations. J. Fluid Mech., 426, 327-345 (2001).MATHCrossRefMathSciNetGoogle Scholar
  15. [Gl03]
    Glowinski, R.: Numerical Methods for Fluids. Part 3, Handbook of Numerical Analysis IX, Ciarlet, P., Lions, J.-L., eds., Elsevier, Amsterdam (2003).Google Scholar
  16. [GoRa99]
    Godlewski, E., Raviart, P.A.: The linearized stability of solutions of nonlinear hyperbolic systems of conservation laws. A general numerical approach. Math. Comp. Simulations, 50, 77-95 (1999).MATHCrossRefMathSciNetGoogle Scholar
  17. [GoRa91]
    Godlewski, E., Raviart, P.A.: Hyperbolic Systems of Conservation Laws, Ellipses, Paris (1991).MATHGoogle Scholar
  18. [GoOl98]
    Godlewski, E., Olazabal, M., Raviart, P.A.: On the linearization of hyperbolic systems of conservation laws. Application to stability, in Équations Différentielles et Applications, Gauthier-Villars, Paris (1998), 549-570.Google Scholar
  19. [GoRa96]
    Godlewski, E., Raviart, P.A.: Numerical Approximation of Hyperbolic Systems of Conservation Laws, Springer, Berlin (1996).MATHGoogle Scholar
  20. [GoJa00]
    Gosse, L., James, F.: Numerical approximations of one-dimensional linear conservation equations with discontinuous coefficients. Math. Comput., 69, 987-1015 (2000).MATHCrossRefMathSciNetGoogle Scholar
  21. [Hi88]
    Hirsch, C.: Numerical Computation of Internal and External Flows. Vols. 1 and 2, Wiley, New York (1988).Google Scholar
  22. [JaSe99]
    James, F., Sepúlveda, M.: Convergence results for the flux identification in a scalar conservation law. SIAM J. Control Optim., 37, 869-891 (1999).MATHCrossRefMathSciNetGoogle Scholar
  23. [Le02]
    LeVeque, R.: Finite Volume Methods for Hyperbolic Problems, Cambridge University Press, London (2002).MATHGoogle Scholar
  24. [Ma83]
    Majda, A.: The Stability of Multidimensional Shock Fronts, American Mathematical Society, Providence, RI (1983).Google Scholar
  25. [Me03]
    Métivier, G.: Stability of multidimensional shocks. Course notes, (2003).
  26. [MoPi04]
    Mohammadi, B., Pironneau, O.: Shape optimization in fluid mechanics. Annual Rev. Fluids Mech., 36, 255-279 (2004).CrossRefMathSciNetGoogle Scholar
  27. [NaJa00]
    Nadarajah, S., Jameson, A.: A comparison of the continuous and discrete adjoint approach to automatic aerodynamic optimization. AIAA Paper 2000-0667, 38th Aerospace Sciences Meeting and Exhibit, January 2000, Reno, NV.Google Scholar
  28. [Ol57]
    Oleinik, O.: Discontinuous solutions of nonlinear differential equations. Amer. Math. Soc. Transl., 26, 95-172 (1957).MathSciNetGoogle Scholar
  29. [Ul03]
    Ulbrich, S.: Adjoint-based derivative computations for the optimal control of discontinuous solutions of hyperbolic conservation laws. Systems Control Lett., 48, 313-328 (2003).MATHCrossRefMathSciNetGoogle Scholar
  30. [Wh74]
    Whitham, G.B.: Linear and Nonlinear Waves, Wiley, New York (1974).MATHGoogle Scholar

Copyright information

© Birkhäuser Boston 2010

Authors and Affiliations

  1. 1.Universidad Politécnica de MadridMadridSpain
  2. 2.Basque Center for Applied MathematicsBilbaoSpain

Personalised recommendations